Utah, 2011Drought in Utah, May 1 to 31, 2011
May 1 to 31, 2011 · NWS GJT · 1 event in 1 county or zone
Abnormally dry conditions across far southeast Utah worsened during May, with a small portion reaching the moderate drought classification.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions across far southeast Utah worsened during May, with a small portion reaching the moderate drought classification.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 2:05 PM MST, 9 hours 55 minutes earlier.
Area forecast discussion, Apr 30, 2:05 PM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SAT APR 30 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY...
PREVIOUS FORECAST IS ON TRACK AS SHORTWAVE ENERGY FROM THE PACIFIC
NORTHWEST IS ALLOWING LIGHT SNOW TO OCCUR NEAR THE COLORADO-WYOMING
BORDER. THIS PIECE OF ENERGY WILL ALLOW A POSITIVELY TILTED TROUGH
OF LOW PRESSURE TO DIG ITS WAY DOWN ACROSS WESTERN COLORADO THIS
EVENING THROUGH TOMORROW. A SECONDARY CLOSED LOW WILL DEVELOP
NEAR THE FOUR CORNERS REGION BY SUNDAY MORNING WITH 700MB
CIRCULATION CENTERS LINGERING THROUGH SUNDAY EVENING. THE CENTRAL
AND SOUTHERN COLORADO MOUNTAINS WILL BE IN THE FAVORED LEFT EXIT
REGION OF AN UPPER LEVEL JET ON THE NORTHEAST PORTION OF THE AREA OF
LOW PRESSURE. SPECIFIC HUMIDITIES ARE IN THE 2.5 G/KG RANGE WHICH
IN ADDITION TO THE UNSEASONABLY COLD AIR FOR THIS TIME OF YEAR...WILL
BE ADEQUATE FOR ADVISORY LEVEL SNOWFALL ACCUMULATIONS TO OCCUR.
STRONG LOW LEVEL CONVERGENCE INDICATED BY Q VECTORS AND UPPER LEVEL
DIVERGENCE IN THE DIV Q FIELD WILL ALSO AID IN SNOWFALL ACCUMULATION
POTENTIAL ACROSS THIS AREA. WENT AHEAD AND ISSUED A WINTER WEATHER
ADVISORIES FOR CO ZONES 10/12/18/19...WITH 5 TO 10 INCHES OF SNOWFALL
EXPECTED THROUGH MIDNIGHT SUNDAY NIGHT. THE HIGHER AMOUNTS WILL OCCUR
ACROSS THE EASTERN PORTIONS OF THOSE ZONES AS A STRONG EASTERLY
UPSLOPE COMPONENT AROUND THE AREA OF LOW PRESSURE WILL FAVOR THOSE
AREAS.
TEMPERATURES TONIGHT WILL BE BELOW FREEZING FOR VALLEY LOCATIONS SO
FREEZE WARNING REMAINS IN EFFECT FOR TONIGHT. FREEZE POTENTIAL
LOOKS LIKELY ONCE AGAIN SUNDAY NIGHT INTO MONDAY MORNING.
TEMPERATURES MONDAY INTO TUESDAY WILL SEE A WARMING TREND AS AN
AREA OF HIGH PRESSURE BEGINS TO BUILD ACROSS THE DESERT SOUTHWEST
BRINGING DRIER AIR ACROSS THE FORECAST AREA. MORE DETAILS ON THIS
WARMING TREND BELOW IN THE LONG-TERM DISCUSSION.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT AT START OF LONG-TERM
WITH BROAD W-NWLY FLOW OVER CWA WITH TRAILING EDGE OF WEAK COLD
FRONT JUST SKIRTING NRN AREAS OF CO/UT. VERY LGT QPF AMTS BEING
ADVERTISED WITH LITTLE CHANGE IN GUIDANCE SO ISOLATED SHOWERS
POSSIBLE FOR EXTREME NRN RANGES OF CWA THRU WED MORNING.
FROM WED ONWARD...LARGE AREA OF HIGH PRESSURE OFF CALIF COAST WILL
BUILD IN BRINGING MOSTLY SUNNY SKIES TO ALL AREAS AND MUCH WARMER
TEMPS TO THE AREA WITH TEMPS RUNNING SEVERAL DEGREES WARMER THAN
AVG BY THE END OF THE WEEK. AS THE RIDGE BUILDS IN...WEAK
DISTURBANCES WILL DROP DOWN FROM CANADA BUT STAY WELL TO OUR N AND E
SO ONLY APPRECIABLE WX WILL BE AN INCREASE IN MID-HIGH LEVEL CLOUDS
FOR NRN AREAS.
A STRONG JET WILL THEN BREAK DOWN RIDGE FRI NIGHT CAUSING OUR FLOW
TO BECOME MORE ZONAL IN NATURE. LUCKILY...DISTURBANCES CONTINUE TO
FAVOR AREAS N SO OCCNL SHOWER POSSIBLE OVER CONTINENTAL DIVIDE BUT
NO ACCUMULATION EXPECTED THROUGH SAT NIGHT.
&&
.AVIATION...
PARTIAL MOUNTAIN OBSCURATIONS WILL CONTINUE TONIGHT WITH OCCASIONAL
SNOW SHOWERS. SNOW WILL PICK UP IN INTENSITY FOR THE CENTRAL AND
SOUTHERN COLORADO MOUNTAINS OVERNIGHT THROUGH TOMORROW CAUSING
PERIODS OF LOCAL IFR CONDITIONS AT THE MOUNTAIN AIRPORTS. VFR WILL
PREVAIL AT THE DESERT AIRPORTS THROUGH TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
ZONES 006-007-011-021.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 010-012-018-019.
FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
ZONES 006-007-011-021.
UT...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
ZONES 022-027-029.
FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
ZONES 022-027-029.
&&
SHORT TERM.....MDA
LONG TERM......TGR
AVIATION.......MDAHazardous weather outlook, Apr 30, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT APR 30 2011
COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
OCCASIONAL SNOW SHOWERS WILL CONTINUE IN THE COLORADO MOUNTAINS...
BUT ONLY LIGHT ACCUMULATIONS ARE EXPECTED WITH NEW AMOUNTS IN THE 1
TO 3 INCH RANGE.
HARD FREEZE CONDITIONS ARE EXPECTED TONIGHT ACROSS THE LOWER
VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.
DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SUNDAY...SNOW WILL INCREASE OVER THE SAN JUAN AND ELK MOUNTAINS WITH
LIGHT ACCUMULATIONS OF 2 TO 5 INCHES. HARD FREEZE CONDITIONS MAY
OCCUR ONCE AGAIN FOR THE LOWER VALLEYS.
MONDAY...SNOW SHOWERS OVER THE SOUTHERN MOUNTAINS WILL TAPERING OFF
AND ENDING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Drought, Southeast Utah
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Below normal precipitation across far Southeast Utah allowed moderate drought conditions to move into a small portion of the area near the Four Corners. The remainder of the area remained abnormally dry.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347413.